For over 10 years, teens have been asking us questions on every topic imaginable. While we are no longer taking new questions, we have a wealth of information we would like to share with teenagers.
Questions about suicide? Call the NATIONAL SUICIDE HOTLINE 1-800-SUICIDE (1-800-784-2433).
FAQ Home Page
Side effects of antidepressants
Posted on: 08/24/2009
I'm 20 years old and a virgin. After a year of dating my boyfriend, we began considering a sex life. We talked at length about conequences and in the end decided to remain virgins (he is one too). We did, however, engage in intimate touching and oral sex because we still desired a physical expression of our love for one another. It is when we began this part of our relationship, I began noticing I couldn't get wet. At first I thought I was just nervous, but I'm beginning to think it's not normal. So I guess my question is, what is vaginal dryness, is it normal and what can I do about it? I do experience depression on occasion, and I tried wellbutrin when I was 19 going into my second year of college. Is vaginal dryness a side effect of the antidepressant, and if so when will it go away? My doctor took me off welbutrin about four months ago after I had been on it for six, and I'm not on any new ones. Also my mother had thyroid cancer when I was 12. I've heard thyroid disorders are genetic. Is it possible dryness is a result of a thyroid disorder? My family is very strict and no one ever really informed me about sex outside sex ed classes at school. This vaginal dryness thing worries me alot. I don't feel like a woman. Thank you for your help with regards to the issue. Have a wonderful day.
Dear 20 year old:
Vaginal dryness is a common problem, which can occur at any age. The symptoms are dryness, burning, itching, and pain with sexual intercourse. Hormonal changes during your menstrual cycle affect the amount and consistency of the layer of moisture which coats the vaginal walls. This also happens as women age. Allergy and cold medications, as well as some anti-depressants, can increase vaginal dryness. Many women use over-the- counter lubricants and moisturizers with success, but if this does not help I would encourage you to talk with your physician to find out if other medication may be appropriate. There is no clear hereditary factor for thyroid disorders, but your physician could help you get this checked if you like. What seems most important is that you are seeking accurate health information. You can find this information on this website and by
talking with a health-care professional.